Format

Send to

Choose Destination
J Med Liban. 2004 Jul-Sep;52(3):175-81.

Acute limb ischemia secondary to heparin-induced thrombocytopenia after cardiac surgery.

Author information

1
Division of Vascular Surgery, Saint George University Medical Center-Beirut, University of Balamand, Lebanon. docrkdy@inco.com.lb

Abstract

Heparin-induced thrombocytopenia is an important and sometimes life-threatening immunological drug reaction. About 2.5% of patients receiving heparin develop immune-mediated (type II) heparin-induced thrombocytopenia that may be complicated by a paradoxical thrombotic syndrome either arterial or venous. This severe syndrome carries relevant rates of mortality and morbidity secondary to cerebral, myocardial and limb infarction.

OBJECTIVE:

To report two cases of successfully treated severe limb acute ischemia secondary to heparin-induced thrombocytopenia after cardiac surgery.

METHODS:

Seven days after aorto-coronary bypass and heparin exposure, a 75-year-old female patient developed acute ischemia of the left hand and a 60-year-old female patient presented a severe ischemia of the left lower extremity. Platelet count level decreased to 12000/mm3 in the first case and to 11000/mm3 in the second case.

RESULTS:

The first patient underwent emergent fasciotomy of the left hand and forearm and the second one had urgent thrombectomy of the left deep femoral, popliteal and posterior tibial arteries with venous patch angioplasty. Heparin was discontinued and warfarin started few days later. The patients had an uneventful course and they completely recovered.

CONCLUSION:

Early recognition of heparin-induced thrombocytopenia syndrome has allowed for significant advances in therapy leading to marked reduction in mortality and morbidity. Recently, available thrombin inhibitor drugs have dramatically changed outcomes for patients having this severe syndrome.

PMID:
16432978
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center